Psychiatry and Clinical Psychopharmacology

Restless legs syndrome induced by a single dose of quetiapine: a case report

Psychiatry and Clinical Psychopharmacology 2014; 24: Supplement S231-S231
Read: 1327 Published: 17 February 2021

Restless legs syndrome (RLS) is a common disorder with a prevalence ranging from 2% to 15% in general adult population. Restless legs syndrome is a common side effect of antidepressant medications but other psychotropic agents can also cause RLS. There are sixteen RLS case reports with quetiapine. In this paper, we aim to share a RLS case after low dose quetiapine administration and present a review of RLS cases associated with antipsychotics. A 39-year-old married female. She was referred to our clinic for depressive symptoms and hospitalized for suicidal ideation. After she was given 100 mg quetiapine for insomnia at the first night, she reported severe paresthesia, pain, restlessness and urge to move her legs. She was diagnosedas havingRLS. All symptoms disappeared forty minutes after 0.25 mg pramipexole administration. The following night, she was given 100 mg quetiapine and all RLS symptoms appeared with same severity responding to pramipexole again. Her blood test resultsincluding urea and ferritin were in the normal range. RLS is associated with hypodopaminergic activity in the brain. Therapeutic efficacy of dopaminergic agents also supports this hypothesis. Although quetiapine is known for its low antidopaminergic activity, it was associated with some RLS cases previously. In this patient, RLS was diagnosed after a single low dose of quetiapine without a past and family history of RLS. In conclusion, clinicians must be cautious about RLS, while using quetiapine.

EISSN 2475-0581